Medications That Can Cause Tinnitus
By Pierre Mouchette | Bits-n-Pieces
Tinnitus, or ringing in the ears, is a perception of sound in one or both ears without an external source. It is regularly described as buzzing, ringing, or whooshing sounds. While tinnitus has no known cause, many medications may contribute to it. Though rare, tinnitus is a debilitating complication with limited treatments.
Medications known to cause tinnitus or hearing loss are considered ototoxic medications. Stopping these medications can prevent tinnitus and hearing loss progression, though the ringing may not always go away. Contact your health care provider before stopping the use of any medication.
Medications that can cause tinnitus
Hundreds of medications can cause tinnitus, according to the American Tinnitus Association. But just because a medication can cause tinnitus does not mean it will. It is usually a rare side effect.
The following are some commonly prescribed medications and medication classes known to cause tinnitus and some options and alternative medications to consider:
Aspirin and other NSAIDs
Aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs) like naproxen (Aleve) and ibuprofen (Motrin, Advil) can cause ringing in the ears and hearing loss when used at high doses or for long periods. However, this effect appears reversible when you stop using these medications. If you take aspirin daily at a low dose or NSAIDs for short periods, it is unlikely you will experience tinnitus.
Alprazolam (Xanax), diazepam (Valium), and lorazepam (Ativan) are benzodiazepines that are helpful for the short-term treatment of health conditions like anxiety. Ringing in the ears is a rare but possible complication of benzodiazepine withdrawal in people who have been taking the medications for an extended period. Experts recommend working with your healthcare provider to gradually reduce the dose of the benzodiazepine over 3 to 6 months if you have been taking it consistently for a long time. It can help lessen withdrawal symptoms such as tinnitus.
Tricyclic antidepressants (TCAs)
Amitriptyline and nortriptyline (Pamelor) are approved to treat depression and prescribed off-label for preventing anxiety, chronic pain, and migraine headache. But they have also been reported to cause ringing in the ears. TCAs, as well as another type of antidepressant, selective serotonin reuptake inhibitors, or SSRIs (sertraline, escitalopram, and more), have also been studied as a potential treatment for tinnitus. But studies are limited and have not shown a significant benefit. There are also reports that SSRIs can cause or worsen tinnitus.
Note: If you are taking antidepressants and have tinnitus, discuss alternatives to these medications with your healthcare provider. Do not stop taking your medication on your own.
Gentamicin and tobramycin (Tobrex) are antibiotics used to treat severe bacterial infections. They are well-known causes of tinnitus, vertigo, and hearing loss. Fortunately, widespread use of these two antibiotics is limited because of the availability of other less toxic medications that work just as well.
Note: Gentamicin or tobramycin eye drops and topical gentamicin cream or ointment used for skin infections do not carry the same tinnitus risk as an IV infusion of these antibiotics.
Azithromycin (Zithromax or the Z-Pak) and clarithromycin are antibiotics prescribed for certain bacterial infections. In addition to another similar medication, erythromycin (known as macrolide antibiotics) is reported to cause tinnitus. However, if you are prescribed one of these antibiotics for short-term use, your risk of tinnitus is minimal.
FYI: In a small case study, the fluoroquinolone antibiotics ciprofloxacin (Cipro) and moxifloxacin (Avelox) have been reported to cause tinnitus.
Isotretinoin (Accutane, Claravis, Absorica, and others) is an oral medication used for severe acne, but its use may lead to tinnitus. Although this is rare, if you notice ringing in your ears or changes in your hearing, you should speak with a health care provider about stopping the medication.
Aside from tinnitus, isotretinoin also has other possible risks. Because of these potential complications, topical acne therapies or hormonal methods are usually recommended before trying isotretinoin.
Loop diuretics like furosemide (Lasix) and bumetanide (Bumex) are commonly prescribed for swelling caused by water retention and to lower blood pressure. However, loop diuretics can potentially cause ear ringing and hearing loss. These effects are more common in the following situations:
Medications (those ending in -olol) are used to treat high blood pressure. They can also be prescribed for other reasons, such as coronary artery disease. Tinnitus is rare with beta-blockers, but it is more common with bisoprolol and nebivolol (Bystolic). It may help to discuss an alternative in the same medication class with a healthcare provider if you notice tinnitus.
Having high blood pressure is also associated with tinnitus. Sometimes, the tinnitus symptoms could be from high blood pressure rather than the medications.
ACE inhibitors and angiotensin receptor blockers
Angiotensin-converting enzyme (ACE) inhibitors are medications used to lower blood pressure. But they may also cause ringing in the ears. These drugs typically end in il (common examples are lisinopril, enalapril, and ramipril). Angiotensin receptor blockers (ARBs) are similar medications that appear to carry a similar, but rare, tinnitus risk. Reports of tinnitus have occurred with ARBs like irbesartan (Avapro) and losartan (Cozaar).
Chloroquine and hydroxychloroquine
Chloroquine and hydroxychloroquine (Plaquenil) are antimalarial medications that treat autoimmune conditions like rheumatoid arthritis. Both may cause tinnitus along with hearing loss and vertigo. The hearing loss from these medications is considered potentially irreversible, but not always.
Certain cancer medications
Cisplatin and carboplatin are cancer medications that can be toxic to the inner ear. These medications are among the most common to cause tinnitus, and the effects may be permanent.
Proton pump Inhibitors
Proton pump inhibitors (PPIs) such as omeprazole (Prilosec) or pantoprazole (Protonix) are common medications used to treat gastroesophageal reflux disease (GERD). One study had a significant association of tinnitus with PPI use. However, there is conflicting data, which is not a common side effect of these medications.
What medications can help tinnitus?
There are currently no medications FDA-approved to treat tinnitus. But many medications have been used off-label to help with these symptoms. Interestingly, some medications used to help tinnitus can also cause it.
Some medications in these classes have been used off-label as a treatment for tinnitus:
Do tinnitus pills work?
Tinnitus pills can work on a case-by-case basis. Tinnitus pills are medications used to correct or reverse tinnitus. As of right now, there is no straightforward medication-based treatment that can help with tinnitus.
Ear drops for tinnitus.
Some ear drop products are sold to help treat tinnitus. But they are not backed by research. Some ear drop products marketed for tinnitus include:
What is the most effective treatment for tinnitus?
As discussed earlier, even though many potential medications are used for tinnitus, there is no clear answer regarding the most successful treatments. One treatment, cognitive behavioral therapy (CBT), showed positive effects on tinnitus in a few studies.
How can I stop tinnitus immediately?
If a medication causes your tinnitus, your best chance for immediate relief is to stop the medicine. However, you should always check with your healthcare provider before stopping any medications.
This page provides articles on Life and Life-Health on Mondays and Wednesdays, about your best friends, Cats, and Dogs, and then on Fridays on Environmental issues.
For in-depth information on topics of interest in the DIGITAL DIGESTs, click here.